Alert archive / Pennsylvania / Flash Flood Warnings in 2018
Flash Flood Warning 46, NWS State College, PA
NWS State College, PA issued this flash flood warning at Aug 13, 2018, 11:23 AM EDT for Lycoming County, Sullivan County, Pennsylvania. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2018, 11:23 AM EDT (15:23 UTC)
- Expired
- Aug 13, 2018, 2:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lycoming County, PA, Sullivan County, PA
The radar
The Binghamton radar (KBGM), 98 km from the middle of the area, began a volume at 15:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 12:22 PM EDT | FLASH FLOOD | Forksville, PA | LOYALSOCK CREEK OVER ITS BANKS. EVACUATIONS UNDERWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 59 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 3.4 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1282 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
423
WGUS51 KCTP 131523
FFWCTP
PAC081-113-131815-
/O.NEW.KCTP.FF.W.0046.180813T1523Z-180813T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
1123 AM EDT MON AUG 13 2018
The National Weather Service in State College PA has issued a
* Flash Flood Warning for...
Northeastern Lycoming County in north central Pennsylvania...
Western Sullivan County in north central Pennsylvania...
* Until 215 PM EDT.
* At 1122 AM EDT, Doppler radar indicated heavy rain across the
warned area. Flash flooding is expected to begin shortly. A
voluntary evacuation of Forksville is also underway. Please refer
to local emergency officials for further instructions.
* Some locations that will experience flooding include...
Kettle Creek Gorge, Lincoln Falls, Barbours, Shunk, Forksville and
Hillsgrove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4158 7676 4157 7657 4133 7661 4137 7683
4159 7680 4159 7676
$$
CRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 11:22 AM EDT, 1 minute earlier.
Area forecast discussion, Aug 13, 11:22 AM EDT, 1 minute before
Area Forecast Discussion National Weather Service State College PA 1122 AM EDT Mon Aug 13 2018 .SYNOPSIS... An upper low will lift slowly eastward across Pennsylvania today and Tuesday. A ridge of high pressure will build into the region on Wednesday, followed by the arrival of a weak cold front late in the week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Flash Flood Watch expanded to include the Laurel Highlands where slow moving downpours are expected through this evening. Previous discussion: Serious flooding occurring from Schuylkill County northward through Sullivan County this morning as jet exit region acting on excessive deep layer moisture and and llvl instability conts to produce persistent heavy rain. Flash flooding continues as of 1345Z in the abover areas and HREFV2 and HRRR both support additional heavy rain through the midday hours. Sonestown/Sullivan County has been significantly impacted according to law enforcement, as well as central/southwest Schuylkill County. Across the western half of the forecast area, convection is increasing late this morning as a result of diurnal heating and pool of cool air aloft associated with filling upper low. Some slow moving heavy rainers may prompt local poor drainage flooding or flash flooding there, as well. Latest guidance supports POPs ranging categorical across the east, to around 70 pct across the western counties. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/... Flash flood threat should diminish this evening, as convection dwindles with loss of heating and large scale forcing associated with jet streak lifts north of the region. Lingering cool temps aloft, combined with diurnal heating, will likely lead to increasing convection again Tuesday afternoon. Best large scale forcing, as inferred by model 500-300mb qvec convergence fields, will be lifting northeast of Pa, so flash flood threat not as great as today. However, wet ground could leave the eastern counties susceptible to additional flooding issues Tuesday afternoon. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... All medium range guidance continues to point toward a dry and warm Wednesday, as ridge builds in behind departing upper low. A mid level shortwave and associated cold front is progged approach late in the week, bringing a renewed chance of showers/tstorms. 00Z GEFS suggests a few lingering, post-frontal showers are possible Saturday with passage of upper level shortwave, then dry and seasonable conditions appear likely Sunday upon arrival of surface high. && .AVIATION /16Z MONDAY THROUGH FRIDAY/... It took a while, but ceiling restrictions (scattered vsby restrictions) finally worked into most areas this morning. Bigger impacts are currently from ongoing organized convection/scattered thunderstofrom near 100 pct across the Susq Valleyrms with heavy rain east of the Susquehanna River that will continue to bring widespread impacts into mid/late morning as they drift slowly eastward. As ceilings slowly improve, scattered convection will become more numerous areawide by midday and bring roaming restrictions into the evening hours. Ceiling/vsby restrictions spread back over the region tonight. .Outlook... Mon-Tue...AM cig/vsby restrictions likely with slow improvement. Additionally, SHRA/TSRA with associated restrictions especially in the afternoon. Wed...AM fog. Otherwise no six wx. Thu-Fri...AM fog. Otherwise, scattered showers/tstms will bring local restrictions. && .CTP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this evening for PAZ024>028-033>037- 041-042-046-049>053-056>059-063>066. && SYNOPSIS...Fitzgerald NEAR TERM...DeVoir/Fitzgerald SHORT TERM...Fitzgerald LONG TERM...Fitzgerald AVIATION...Jung/RXR
Hazardous weather outlook, Aug 13, 11:21 AM EDT, 2 minutes before
Hazardous Weather Outlook National Weather Service State College PA 1121 AM EDT Mon Aug 13 2018 PAZ024>028-033>036-049-050-052-056-057-059-063>066-141530- Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton- Franklin-Union-Snyder-Northumberland-Perry-Dauphin-Lebanon- Cumberland-Adams-York-Lancaster- 1121 AM EDT Mon Aug 13 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. Scattered thunderstorms today will pose an isolated risk of heavy downpours and localized flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ005-006-010>012-017>019-045-141530- McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Southern Clinton- 1121 AM EDT Mon Aug 13 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms today will pose an isolated risk of heavy downpours and localized flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004-141530- Warren- 1121 AM EDT Mon Aug 13 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ037-041-042-046-051-053-058-141530- Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Montour-Columbia- Schuylkill- 1121 AM EDT Mon Aug 13 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered thunderstorms Tuesday afternoon will pose an isolated risk of heavy downpours and localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 13, 8:53 AM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
853 AM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 AM HEAVY RAIN 1 W EXCHANGE 41.11N 76.71W
08/13/2018 M2.85 INCH MONTOUR PA TRAINED SPOTTER
SINCE MIDNIGHT.
&&
EVENT NUMBER CTP1802158
COLBERTLocal storm report, Aug 13, 8:56 AM EDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
856 AM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 AM FLASH FLOOD LAPORTE 41.42N 76.49W
08/13/2018 SULLIVAN PA EMERGENCY MNGR
EVACUATIONS UNDERWAY ACROS SOUTHWESTERN PART OF
SULLIVAN COUNTY.
&&
EVENT NUMBER CTP1802159
COLBERTLocal storm report, Aug 13, 10:46 AM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1046 AM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM FLASH FLOOD STILLWATER 41.15N 76.37W
08/13/2018 COLUMBIA PA EMERGENCY MNGR
MANY ROADS CLOSED AND ONGOING WATER RESCUES ACROSS THE
COUNTY.
&&
EVENT NUMBER CTP1802160
COLBERTLocal storm report, Aug 13, 10:56 AM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1056 AM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1033 AM HEAVY RAIN MUIR 40.59N 76.51W
08/13/2018 M4.78 INCH SCHUYLKILL PA EMERGENCY MNGR
SINCE MIDNIGHT.
&&
EVENT NUMBER CTP1802161
COLBERTLocal storm report, Aug 13, 11:00 AM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1100 AM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN BIRD IN HAND 40.04N 76.18W
08/13/2018 M2.40 INCH LANCASTER PA NWS EMPLOYEE
SINCE MIDNIGHT.
&&
EVENT NUMBER CTP1802162
COLBERTLocal storm report, Aug 13, 11:18 AM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1118 AM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN STEWARTSTOWN 39.75N 76.59W
08/13/2018 E3.80 INCH YORK PA SOCIAL MEDIA
SINCE MIDNIGHT.
&&
EVENT NUMBER CTP1802163
COLBERTThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 9:58 PM EDT | Areal Flood Advisory | CTP | Schuylkill | 3 hr |
| Aug 13, 1:46 AM EDT | Flash Flood Watch | CTP | Adams, Bedford, Blair, Cambria, Centre, Clinton and 21 more | 43 hr |
| Aug 13, 1:53 AM EDT | Areal Flood Advisory | CTP | Lancaster | 3 hr |
| Aug 13, 2:20 AM EDT | Areal Flood Advisory | CTP | Lycoming, Montour, Northumberland, Union | 3 hr |
| Aug 13, 2:24 AM EDT | Areal Flood Advisory | CTP | Dauphin, Lancaster, Lebanon, Schuylkill, York | 4 hr |
| Aug 13, 4:03 AM EDT | Flash Flood Warning | CTP | Lancaster | 3 hr |
| Aug 13, 4:17 AM EDT | Flash Flood Warning | CTP | Columbia, Lycoming, Montour, Northumberland, Union | 9 hr |
| Aug 13, 4:26 AM EDT | Flash Flood Warning | CTP | Dauphin, Lebanon, Schuylkill | 6 hr |
| Aug 13, 5:47 AM EDT | Areal Flood Advisory | CTP | Sullivan | 3 hr |
| Aug 13, 6:05 AM EDT | Flash Flood Warning | CTP | Sullivan | 6 hr |
| Aug 13, 6:31 AM EDT | Flash Flood Warning | CTP | Columbia | 6 hr |
| Aug 13, 6:34 AM EDT | Areal Flood Advisory | CTP | Cumberland | 3 hr |
| Aug 13, 6:38 AM EDT | Areal Flood Advisory | CTP | Dauphin, Lancaster, Lebanon, Schuylkill, York | 3 hr |
| Aug 13, 6:47 AM EDT | Areal Flood Advisory | CTP | Lancaster | 3 hr |
| Aug 13, 7:04 AM EDT | Flash Flood Warning | CTP | Columbia, Lycoming | 6 hr |
| Aug 13, 7:22 AM EDT | River Flood Warning | CTP | Lebanon, Schuylkill | 32 hr |
| Aug 13, 8:12 AM EDT | Areal Flood Advisory | CTP | Schuylkill | 3 hr |
| Aug 13, 9:16 AM EDT | River Flood Warning | CTP | Dauphin, Lebanon | 37 hr |
| Aug 13, 10:01 AM EDT | Areal Flood Advisory | CTP | Lycoming, Sullivan | 4 hr |
| Aug 13, 10:39 AM EDT | Areal Flood Warning | CTP | Columbia, Dauphin, Lebanon, Northumberland, Schuylkill | 6 hr |
| Aug 13, 11:10 AM EDT | Areal Flood Advisory | CTP | Somerset | 3 hr |
| Aug 13, 11:58 AM EDT | Areal Flood Warning | CTP | Sullivan | 6 hr |
| Aug 13, 12:03 PM EDT | Areal Flood Advisory | CTP | Cambria | 3 hr |
| Aug 13, 12:05 PM EDT | Areal Flood Advisory | CTP | Somerset | 3 hr |
| Aug 13, 12:51 PM EDT | Areal Flood Warning | CTP | Columbia, Lycoming, Montour | 6 hr |
| Aug 13, 1:05 PM EDT | Areal Flood Advisory | CTP | Bedford, Franklin, Fulton, Somerset | 3 hr |
| Aug 13, 4:03 PM EDT | Special Weather Statement | CTP | Cambria | 27 min |
| Aug 13, 4:32 PM EDT | Areal Flood Warning | CTP | Columbia, Dauphin, Lebanon, Northumberland, Schuylkill | 3 hr |
| Aug 13, 5:19 PM EDT | Areal Flood Advisory | CTP | Centre, Clearfield, Huntingdon | 3 hr |
| Aug 13, 5:53 PM EDT | Areal Flood Advisory | CTP | Cumberland, Franklin, Fulton, Huntingdon, Perry | 3 hr |
| Aug 13, 6:15 PM EDT | Areal Flood Warning | CTP | Sullivan | 12 hr |
| Aug 13, 6:45 PM EDT | Areal Flood Warning | CTP | Columbia, Lycoming, Montour | 12 hr |
| Aug 13, 7:17 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 58 min |
| Aug 13, 7:29 PM EDT | Areal Flood Warning | CTP | Columbia, Dauphin, Lebanon, Northumberland, Schuylkill | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.